Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS Quad Cities, IA

August 7, 2018Jones County, Iowa

NWS Quad Cities, IA issued this special weather statement at Aug 7, 2018, 1:28 PM CDT for Jones County, Iowa. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 1:28 PM CDT (18:28 UTC)
Expired
Aug 7, 2018, 1:45 PM CDT
In force
17 min
Issued by
NWS Quad Cities, IA

County Jones County, IA

The radar

The Quad Cities radar (KDVN), 70 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 600 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

233 
WWUS83 KDVN 071828
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
128 PM CDT TUE AUG 7 2018
 
IAZ053-054-071845-
Jackson-Jones-
128 PM CDT TUE AUG 7 2018

...A LINE OF SHOWERS AND THUNDERSTORMS will affect west central 
Jackson and northeastern Jones Counties...

At 127 PM CDT...SHOWERS AND THUNDERSTORMS were located along a line 
extending from ...AND MOVING east AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
Onslow, Canton and Temple Hill. 

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4227 9080 4209 9087 4207 9110 4224 9103
TIME...MOT...LOC 1827Z 255DEG 18KT 4223 9095 4209 9101 
$$

Uttech

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:30 AM CDT, 6 hours 58 minutes earlier.

Area forecast discussion, Aug 7, 6:30 AM CDT, 6 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Quad Cities IA IL
630 AM CDT Tue Aug 7 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 303 AM CDT Tue Aug 7 2018

Early this morning, showers and thunderstorms were moving across
northern Missouri where a slow moving cold front was located.
Numerous rounds of storms were identified on the radar. Another
round of showers and thunderstorms were located across northern
Iowa towards the area. This front, showers and storms will drive
the short term forecast.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 303 AM CDT Tue Aug 7 2018

Chances for precip should continue most of the day today as the
cold front to the south will aid in rising motion across the
southern CWA. Models and WV depict numerous waves in the H5 flow
that will continue to cause chances for storms today. This should
continue until the H5 wave axis skirts east of the area. Current
indications are that this could occur by 06z Wednesday. This
morning, it appears that storms to the south of the CWA have
capped off the moisture feed. This means that the best chance of
rain will be across the southern CWA during this morning. That
said, as we get closer to sunrise, it may turn into a dry
forecast.

This afternoon, the main vort moves through the area. Hires
guidance initiates convection across the central and northern CWA
and then moves it to the east and south during the day. This may
be the best chance for the rest of the CWA to see precip today.
Deep layer shear of near 40 kts will be enough for updraft
organization, that said CAPE is weak, so strong storms could be
possible today. SPC has a marginal risk of severe weather along
and east of the Mississippi River. This threat is for damaging
winds. Precip should end a little after sunset across the area
tonight.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 303 AM CDT Tue Aug 7 2018

Not much change in the extended. A benign stretch of weather is
expected, with seasonal temps of highs in the 80s and lows in the
60s and relatively light winds of 0-10 MPH; with NW flow aloft and
surface ridge of high pressure. There are some spotty mainly low end
(20-30 percent) precip chances Thursday afternoon through Sunday; as
upper level waves filter southward into the region. Will likely see
a lot of dry hours. The best chance (40-50%) is Friday afternoon
across the northeast third of the CWA. Overall, not much in the way
of measurable rain through the extended.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 627 AM CDT Tue Aug 7 2018

Two main concerns in the TAF period. The first is the chance for
thunderstorms today. Thunderstorms should redevelop this
afternoon, however, with low confidence on position decided to
leave out of TAF until it becomes clear where they will occur. The
other is the chance of IFR and even LIFR conditions late in the
period. Started to trend this way in the TAFs, however low
confidence precludes putting it in now.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...14
AVIATION...Gibbs
Hazardous weather outlook, Aug 7, 3:25 AM CDT, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
325 AM CDT Tue Aug 7 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
325 AM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected today. The main threat from any
thunderstorm would be lightning and gusty winds. Severe weather
is not anticipated at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 7, 7:47 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
747 AM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 AM     HEAVY RAIN       2 NNW OAKLAND MILLS     40.97N 91.63W
08/07/2018  M1.25 INCH       HENRY              IA   TRAINED SPOTTER

&&
Local storm report, Aug 7, 9:27 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
927 AM CDT TUE AUG 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 AM     HEAVY RAIN       4 SE LORAN              42.18N 89.87W
08/07/2018  M2.75 INCH       CARROLL            IL   TRAINED SPOTTER

            SINCE 7PM SUNDAY.

&&
Special weather statement, Aug 7, 12:59 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
1259 PM CDT TUE AUG 7 2018

ILZ009-071830-
Whiteside-
1259 PM CDT TUE AUG 7 2018

...Showers capable of producing funnel clouds will affect east
central Whiteside County...

At 1259 PM CDT...Showers capable of producing funnel clouds were
located over Rock Falls and moving east AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
Sterling, Rock Falls, Emerson, Yeoward Addition, Whiteside County
Airport, Galt, Grimes Addition, Douglas Park, Agnew and Como.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4172 8983 4182 8985 4184 8963 4174 8963
TIME...MOT...LOC 1759Z 264DEG 15KT 4176 8978

Uttech
Special weather statement, Aug 7, 1:28 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Quad Cities IA/IL
128 PM CDT TUE AUG 7 2018

IAZ053-054-071845-
Jackson-Jones-
128 PM CDT TUE AUG 7 2018

...A LINE OF SHOWERS AND THUNDERSTORMS will affect west central
Jackson and northeastern Jones Counties...

At 127 PM CDT...SHOWERS AND THUNDERSTORMS were located along a line
extending from ...AND MOVING east AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
Onslow, Canton and Temple Hill.

Funnel clouds of this nature are short lived and rarely touch the
ground. However, if you notice one approaching the ground, move
indoors to a place of safety.

The National Weather Service will continue to closely monitor the
situation. Please forward reports of funnel cloud sightings to the
nearest law enforcement agency for relay to the National Weather
Service.

LAT...LON 4227 9080 4209 9087 4207 9110 4224 9103
TIME...MOT...LOC 1827Z 255DEG 18KT 4223 9095 4209 9101

Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:00 PM CDTSpecial Weather StatementDVNHenry, Jefferson, Van Buren45 min
Aug 6, 10:11 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson37 min
Aug 7, 5:13 PM CDTSpecial Weather StatementDVNBenton32 min
Aug 7, 5:21 PM CDTSpecial Weather StatementDVNVan Buren39 min
Aug 7, 5:51 PM CDTSpecial Weather StatementDVNBenton, Linn54 min
Aug 7, 12:59 PM CDTSpecial Weather StatementDVNWhiteside31 min
Aug 6, 7:08 PM CDTSpecial Weather StatementDVNScotland22 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.